Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


TB results and high viral load
Jul 23, 2006

Hello. Recently a family member was diagnosed with HIV, CD4=180 & VL =750,000. He was hospitalized with Pneumonia and suspected TB for which the TB tests are negative. A lung washing was performed due to xray results and coughing.I am tolkd it will take up to 6 weeks for TB to grow and the Doc wants to be absolutely sure it isn't present before starting HIV Meds. Meds for TB treatment are currently given, 2 of which caused an allergic reaction. Fever continues to come back and the Doc states HIV meds cannot be started until the TB results are back because the mixture could be fatal. Without the HIV meds his VL and CD4 counts, I fear will worsen and cause death and with them, I am hearing death may come. Please help explain this. Thank you, Ann

Response from Dr. Pierone

By the time of this answer you may already have the answer to the diagnosis and hopefully your family member is on track to recover.

There are some challenges involved when treating TB and HIV at the same time, but we do it routinely. There are potential drug-drug interactions which need to be considered when deciding on an HIV regimen in this setting.

With regard to your family member with a CD4 count of 180 it may actually be better to establish a definitive diagnosis for the pneumonia, get this under control, and then start HAART. One of the reasons for the delay is that sometimes the immune reconstitution reactions to TB can be quite vigorous and this may also produce complications. Although the viral load is quite high (active TB is known for increasing viral load due to immune stimulation), the CD4 count is not that bad and should come back up once antiretroviral therapy is initiated.

Let us know how things turn out and best wishes to your relative.



Previous
Sustiva & Options
Next
Recently dignosed and already on meds....doctors puzzled....i need some help on this

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement